Hi, I’ve been taking copaxone for about two months now, and so far have found doing it manually is better than with the auto inject, and using the cool pack after helps. But what I’m finding is that I’m gettig the expected site reaction (red itchy lump) 1-2 days later. Ie the day of the injection is OK, but the next day or even the day after that I get the reaction. They then last a couple of days so I usually have two sites itching simultaneously. Is this delayed reaction normal/common? And do the site reactions improve over tine? I’m generally pretty tolerant of side effects but I’d like to think it won’t be this annoying long term!
Incredibly, I’ve just now started back on Copaxone. So the nurse has just left my house. If only I’d read your post just a bit earlier!!
What she has just told me is that a) a heat pack (like a wheat bag thing that you microwave) is better for injection site reactions than cold packs, b) your skin will get used to the injections over time and so ISRs will get better after a couple more months, and c) try taking an antihistamine (like Piriton that you can buy over the counter, or have prescribed by your GP) which should help, especially with the itching.
I hope some of this is useful to you. I’m planning not to have any ISRs!! If they don’t get better after another couple of months, you could ask to switch to the daily injections. I know that sounds counterintuitive, but the reason it might work is that they are half the dose of the 3 times a week variety (20mg as opposed to 40mg).
I found that aloe vera helped with the itching in the beginning and it disappeared after a little while. I moisturise with the green bottle “Vaseline with aloe vera”. Hope this helps.
Ooh, will try that thanks!
I to have the lumps and itchiness, been injecting about 4 weeks. I have been used a cool pad and the aloe but not consistently.
I often think the injection has gone great then a day or two after itchy and red. I am hoping it is just the getting used to phase.
I have been on Copaxone for around 9 months and the itchiness has definitely improved for me. To avoid itching as much as possible I self inject not the auto-injector as I find the slower the liquid goes in the less it itches! Also, I make sure there is no droplet of medicine on the needle by tapping gently. I try to leave the area exposed for about 30 mins too before covering with clothes. I still get a lump the next day but it is painless and I do with ignoring it as my best course of action I hope this helps in any small way and everything settles down for you.
I forgot to add that I warm the syringe in my hands prior to use too as I think the warm helps to take the sting away! Lou
The weekend before my next round of injections, I take a week’s worth out (3) and keep in my draw or on a table at room temperature. I believe the injections are safe at room temperature for a month.
Yes I do that too, its makes things easier I think
Yep me too
Thanks, yes I’ve ditched the auto injector too! Seems to be getting a bit better. I thibk when I rush it it probably is worse, need to be more disciplined at going sloooooowly!
[quote=“Hope33”] The weekend before my next round of injections, I take a week’s worth out (3) and keep in my draw or on a table at room temperature. I believe the injections are safe at room temperature for a month. [/quote] Brilliant tip - thanks - i kept three in the drawer beside my bed this week and worked out fine…
Just to update for anyone reading this. Had my call with the copaxone nurse yesterday so asked the same questions. Told him I was usi g heat pre-injection and cool post. He said it to use the cool after as it causes capillaries to shrink back from the surface, thus making the medication remain under the skin surface longer. Otherwise he said alter inj depth (but I’m doing manual so not applicable), try a 45deg angle on the needle, make sure I’m pinchibg the skin enough and moisturise loads. So really other than swapping to heat pre and post I’m not sure there’s a lot I can do but hope it improves with time! I’ve got some aloe moisturiser niw so hoping that will help.